Utah, 2011Flash Flooding and Damaging Wind in Utah, July 31, 2011
July 31, 2011 · NWS SLC · 5 events in 5 counties and zones
More thunderstorms formed across Utah on July 31st, leading to flash flooding and an isolated severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More thunderstorms formed across Utah on July 31st, leading to flash flooding and an isolated severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 31, 10:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 10:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1122 AM MDT SUN JUL 31 2011
UPDATED AVIATION DISCUSSION
.SYNOPSIS...THE VERY MOIST AIR MASS ACROSS THE GREAT BASIN WILL
REMAIN IN PLACE THROUGH EARLY IN THE COMING WEEK. A SLOW DRYING
TREND WILL DEVELOP FROM THE WEST MIDWEEK...WITH A SIGNIFICANTLY
DRIER AIR MASS COVERING THE ENTIRE FORECAST AREA BY LATE IN THE
WEEK.
&&
.DISCUSSION...RIDGE AXIS EXTENDS INTO THE EASTERN GREAT BASIN FROM
THE PLAINS. EMBEDDED AROUND THE RETURN FLOW...A DISTURBANCE IS
LIFTING NORTH-NORTHEAST ACROSS NORTHEAST NEVADA WITH AN ASSOCIATED
VORTICITY LOBE TAIL WEST OF THE UTAH BORDER. THERE IS A SECOND
DISTURBANCE SHOWN BY THE RUC OVER NORTHWEST ARIZONA...LIFTING NORTH
NORTHWEST.
DEWPOINTS HAVE RISEN ABOUT 5-10F ACROSS THE MAJORITY OF UTAH VALLEYS
DURING THE PAST 24 HOURS...TO NEAR 60F. DEWPOINT DEPRESSIONS OF
20-25F REMAIN ACROSS DIXIE AND THE GREAT SALT LAKE DESERT THIS
MORNING. COMBINATION OF GOES SATELLITE...GPS PRECIPITABLE WATER
SENSORS...AND RUC INDICATE PRECIPITABLE WATER VALUES ARE CURRENTLY
1.25-1.5" ACROSS MUCH OF THE AREA...CLOSER TO 1.0" ACROSS NORTHEAST
UTAH AND SOUTHWEST WYOMING. 06Z GEFS MEAN INDICATES PRECIPITABLE
WATER VALUES WILL BE +2 TO +4 STANDARD DEVIATIONS ABOVE CLIMATOLOGY
FOR MUCH OF THE AREA THIS AFTERNOON AND EVENING. IN FACT...LOCAL
12KM WRF-NMM SUGGESTS THAT THE PRECIPITABLE WATER FROM THIS EVENINGS
RAOB MAY NEAR THE HIGHEST SAMPLED BY AN UPPER AIR SOUNDING ACROSS
NORTHERN UTAH SINCE 1950.
RE-WORKED POPS THIS MORNING TO REFLECT GREATEST CHANCES SOUTHERN AND
WESTERN UTAH NEAR AFOREMENTIONED DYNAMIC FEATURES. FOR THIS
AFTERNOON AND EVENING...MAINTAINED SIMILAR DISTRIBUTION THOUGH
LOWERED CHANCES TO HIGH SCATTERED CATEGORY ACROSS THE VALLEYS. THIS
IS SUPPORTED BY SIMULATED REFLECTIVITY FROM THE 3KM HRRR...00Z 4KM
WRF NMM RUN FOR SPC...AS WELL AS PRECIPITATION OUTPUT FROM THE 06Z
12KM LOCAL WRF-NMM.
ONLY MINOR CHANGES TO THE FORECAST HIGH TEMPERATURE AND SKY GRIDS.
REST UNCHANGED.
PREVIOUS DISCUSSION FOLLOWS...
LITTLE CHANGE IN AMBIENT MOISTURE EARLY NEXT WEEK WILL MAINTAIN THE
THREAT FOR SCATTERED CONVECTION BOTH MONDAY AND TUESDAY. CAN NOT
RULE OUT HEAVY CONVECTIVE PRECIPITATION EITHER DAY...THOUGH MONDAY
MAY STRUGGLE A BIT AS THE SHORTWAVE MOVING NORTHEAST THROUGH THE
NORTHERN HALF OF THE STATE MAY GENERATE DYNAMIC SUBSIDENCE WHICH
WOULD INHIBIT CONVECTION DURING THE AFTERNOON.
THE UPPER TROUGH REACHING THE PACIFIC NORTHWEST COAST WEDNESDAY
WILL RESULT IN A GRADUAL LOWERING OF HEIGHTS OVER THE BASIN...WITH
THE MEAN FLOW ALOFT TURNING A BIT MORE TO THE WEST-SOUTHWEST
THROUGH THE BALANCE OF THE WEEK. THIS WEST-SOUTHWEST FLOW WILL
GRADUALLY DRAW IN DRIER AIR TO WESTERN/NORTHERN UTAH MIDWEEK...
WITH A RATHER DRY AIR MASS SPREADING OVER THE ENTIRE FORECAST AREA
FOR FRIDAY THROUGH THE WEEKEND. CONVECTION DURING THE MID TO LATE
WEEK PERIOD WILL FOCUS OVER SOUTHERN/CENTRAL/EASTERN UTAH...WITH
LITTLE ACTIVITY LEFT AS THE DRY AIR MOVES IN THIS WEEKEND. TEMPS
WILL ALSO CLIMB WITH THE DRIER CONDITIONS...WITH MOST AREAS OF
WESTERN UTAH RUNNING AT OR ABOVE NORMAL DURING THE EXTENDED
FORECAST PERIOD.
&&
.AVIATION...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING...WITH BRIEF HEAVY RAINFALL POSSIBLE. THE MOST
PROBABLE TIMES FOR AN IMPACT TO THE TERMINAL ARE FROM 17-19Z AND
THEN AGAIN AFTER 00Z THIS EVENING. THERE IS A CHANCE THAT
VISIBILITIES COULD BRIEFLY DROP INTO LOW END MVFR/HIGH END IFR RANGE
WITH ANY SHOWER OR THUNDERSTORM.
WINDS WILL BE ERRATIC AND GUSTY NEAR ANY SHOWERS AND THUNDERSTORMS.
REMOVED THE WIND SHIFT TO THE NORTHWEST WITH THE 18Z TAF. THERE IS A
20 PERCENT CHANCE OF A SHIFT TO THE NORTHWEST BETWEEN 21-00Z.
&&
.FIRE WEATHER...MONSOONAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD
AROUND THE STRONG RIDGE AND PERSIST ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. THE COMBINATION OF HIGH RELATIVE HUMIDITY AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS WILL
CAUSE FINE FUELS TO MOISTEN UP INHIBITING ANY EXTREME FIRE BEHAVIOR.
LOCALLY HEAVY RAIN WILL ACCOMPANY THIS MOISTURE SURGE. A SLOW DRYING
TREND FROM THE SOUTHWEST IS EXPECTED TO DEVELOP TOWARDS THE END OF
THIS COMING WORK WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ019-020-517-518.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CONGER
FIRE WEATHER...STRUTHWOLF
AVIATION...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 31, 5:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT SUN JUL 31 2011
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING WILL
INCREASE IN AREAL COVERAGE AND INTENSITY AHEAD OF A WEATHER
DISTURBANCE MOVING NORTH THROUGH WESTERN UTAH. THE STRONGEST SHOWERS
AND STORMS...ALONG THE BEST POTENTIAL FOR LOCALLY HEAVY RAIN...WILL
EXIST ACROSS THE SOUTHERN PORTION OF THE STATE THIS AFTERNOON THROUGH
EARLY THIS EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF
SOUTHWEST UTAH. THIS WATCH INCLUDES THE SOUTHERN AND CENTRAL
MOUNTAINS...THE SOUTH CENTRAL VALLEYS AND UTAHS DIXIE REGION IN
EXTREME SOUTHWEST UTAH.
SHOWERS AND THUNDERSTORMS WILL CONCENTRATE ACROSS NORTHERN UTAH LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL
WILL BE A POSSIBILITY TONIGHT...WITH THE BEST THREAT CONFINED TO
NORTHWEST UTAH. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
EXIST ACROSS EASTERN UTAH THROUGH TONIGHT...THOUGH WITH A LESSER
CHANCE OF HEAVY RAIN THAN OVER WESTERN SECTIONS OF UTAH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE DEEP LAYER MOISTURE WILL REMAIN ACROSS THE ENTIRE FORECAST AREA
THROUGH TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
BOTH MONDAY AND TUESDAY...WITH THE POTENTIAL AGAIN FOR LOCALLY
HEAVY RAINFALL AND FLASH FLOODING.
THE WINDS ALOFT WILL BEGIN TO TURN MORE TO THE WEST SOUTHWEST
BEGINNING MIDWEEK. THIS CHANGE WILL BRING A GRADUAL DRYING TREND TO
NORTHERN AND WESTERN UTAH FOR WEDNESDAY THROUGH THURSDAY. MOISTURE
WILL REMAIN OVER SOUTHERN AND EASTERN UTAH...WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO CONTINUE BOTH DAY. DRY AIR WILL RAPIDLY
SPREAD WEST TO EAST ACROSS THE AREA ON FRIDAY...BRINGING AN END
TO MOST THUNDERSTORM ACTIVITY FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Washington
- When
- July 31, 1:00 PM MST to 1:10 PM MST
- Where
- Washington County, 1.14 mi SSW of Zion Lodge to 1.36 mi S of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.234, -112.955
A visitor in Zion National Park reported a flash flood between Mountain of the Sun and the Twin Brothers. The flash flood was very short-lived.
Thunderstorm Wind, Beaver
- When
- July 31, 2:26 PM MST
- Where
- Beaver County, 0.54 mi W of Beaver Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.230, -112.680
The Beaver Municipal Airport sensor reported a maximum wind gust of 63 mph.
Flash Flood, Garfield
- When
- July 31, 3:50 PM MST to 5:50 PM MST
- Where
- Garfield County, 5.03 mi SE of Escalante Muni Arpt to 4.91 mi SE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.701, -111.502
Flash flooding occurred along the Alvey Wash and Harris Wash, washing out Hole-in-the-Rock Road and Alvey Wash Road.
Flash Flood, Wayne
- When
- July 31, 4:00 PM MST to 6:00 PM MST
- Where
- Wayne County, 11.12 mi N of Caineville to 12.19 mi N of Caineville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.490, -111.039
Flash flooding occurred in the Cathedral Valley area of Capitol Reef National Park. This flooding washed out roads and made the area inaccessible.
Flash Flood, Kane
- When
- July 31, 5:20 PM MST to 8:20 PM MST
- Where
- Kane County, 20.38 mi ENE of Glen Canyon to 21.59 mi ENE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.235, -111.355
Flash flooding occurred in Croton Canyon, washing out a road in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334592, 334582, 334586, 334584, 334581.